Idaho, 2011

Heavy Snow in Idaho, November 12, 2011

November 12, 2011 · NWS PIH · 1 event in 1 county or zone

Several snow amounts over 10 inches were recorded in Bear Lake County. 10 inches fell at Slug Creek with 10 inches at Giveout and 13 inches at Franklin Basin.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several snow amounts over 10 inches were recorded in Bear Lake County. 10 inches fell at Slug Creek with 10 inches at Giveout and 13 inches at Franklin Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 11, 2:08 PM MST, 9 hours 52 minutes earlier.

Area forecast discussion, Nov 11, 2:08 PM MST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
208 PM MST FRI NOV 11 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

A SIGNIFICANT WINTER STORM WILL ARRIVE TONIGHT. EXPECT MOST OF THE
AREA TO SEE SNOW FROM THIS SYSTEM. THE STRETCH FROM ABOVE KETCHUM
TO STANLEY WILL HAVE THE LARGEST IMPACT. THIS AREA WILL SEE AROUND
6 INCHES OF SNOW COMBINED WITH GUSTY WINDS BEGINNING THIS EVENING
AND PERSISTING INTO EARLY SATURDAY MORNING. SURROUNDING RIDGETOPS
COULD SEE UP TO A FOOT OF SNOW. ELEVATIONS BELOW KETCHUM WILL SEE 2
TO 4 INCHES OF SNOW...BUT GUSTY WINDS COULD CREATE HIGHER DRIFTS.
THE AREA FROM CHALLIS TO ARCO WILL HAVE THE LEAST IMPACT WITH ONLY
AN INCH OR SO EXPECTED DUE TO VARIOUS SHADOWING EFFECTS.
ELSEWHERE...SNOW WILL BEGIN AFTER MIDNIGHT AND LAST THROUGH MUCH
OF THE MORNING BEFORE ENDING IN THE EARLY AFTERNOON. VALLEY
LOCATIONS INCLUDING THE SNAKE PLAIN WILL SEE 1 TO 3 INCHES OF
SNOW. SOME RAIN IS POSSIBLE ON THE ONSET...BUT SHOULD QUICKLY
SWITCH OVER TO SNOW. RIDGETOP LEVEL WILL SEE UP TO 6 INCHES OF
SNOW. STRONG WINDS WILL BE DEVELOPING THROUGHOUT THE NIGHT AND
INTO SATURDAY MORNING. THESE WINDS COMBINED WITH ANY ACCUMULATION
ON ROADS COULD PRODUCE VERY SLICK CONDITIONS. ONCE THE SNOW
STOPS...STRONG WINDS ARE EXPECTED FOR THE AFTERNOON THROUGH THE
SNAKE PLAIN AND INTERSTATE 84 INTO UTAH. SUSTAINED WINDS OF 35 MPH
WITH GUSTS TO 50 MPH ARE LIKELY WITH BLOWING AND DRIFTING SNOW IN
THESE AREAS. WINDS OF UP TO 40 MPH ARE LIKELY EAST OF THIS AREA
OVER THE EASTERN HIGHLANDS DOWN TO BEAR LAKE. BOTTOM
LINE...EXPECT VERY DIFFICULT TRAVELING ACROSS EAST IDAHO ON
SATURDAY.

EXPECT A 12 HOUR BREAK BEFORE THE NEXT SYSTEM ARRIVES FROM THE
NORTHWEST SATURDAY NIGHT AND SUNDAY. THIS SYSTEM DOES NOT APPEAR
TO HAVE AS MUCH MOISTURE TO WORK WITH AND IS NOT QUITE AS STRONG.
AREAS IN THE SNAKE PLAIN WILL LIKELY SEE AN INCH OR LESS FROM THIS
SYSTEM WHILE OTHER LOCATIONS WILL SEE 1 TO 3 INCHES...PERHAPS 5 INCHES
NEAR RIDGETOP. WINDS WILL BE MUCH LESS BUT STILL BRISK WITH GUSTS
TO 30 MPH POSSIBLE. THIS SYSTEM SHOULD MOVE AWAY FROM THE AREA
SUNDAY AFTERNOON WITH SOME ISOLATED TO SCATTERED SNOW SHOWERS
POSSIBLE SUNDAY NIGHT...MAINLY AFFECTING RIDGETOPS WITH LIGHT
ACCUMULATIONS.

VALLE

.LONG TERM...MONDAY THROUGH FRIDAY.
SOME DIFFERENCES IN MODELS CONTINUE THROUGH THE LONG TERM PERIOD
WITH DIFFERING DAYS FOR PRECIPITATION IN BOTH THE EUROPEAN AND GFS
MODELS.  NORTHWEST FLOW ALOFT THROUGH WEDNESDAY.  GFS BRINGS IN A
SYSTEM TUESDAY AND HAS THAT AS THE WETTEST DAY AND FOLLOWED THAT IN
GRIDS.  THEN BRINGS IN UPPER TROF WITH MORE PRECIPITATION THURSDAY
AND FRIDAY AND MUCH COOLER TEMPERATURES WITH COLD FRONT BY FRIDAY.
EUROPEAN MUCH DRIER TUESDAY BUT SIMILAR IN COLD FRONTAL PASSAGE
THURSDAY AND COLDER ON FRIDAY.
GK

&&

.AVIATION...VFR CONDITIONS EXPECTED UNTIL MIDNIGHT LOCAL BUT THEN
APPROACH OF STRONG COLD FRONT SHOULD CHANGE CONDITIONS RAPIDLY AND
EXPECT PERIOD OF IFR CONDITIONS IN SNOW...BLOWING SNOW AND STRONG
WINDS SATURDAY MORNING WITH THE STRONG WINDS CONTINUING THROUGH THE
DAY ON SATURDAY.  EXPECT SNOW TO END BY NOON SATURDAY AT THE
BYI...PIH AND IDA TAF SITES BUT 25 TO 35 KNOT SUSTAINED WINDS SHOULD
CONTINUE THROUGH THE DAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM TO 5 PM MST SATURDAY IDZ017-020>023.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM MST
SATURDAY IDZ017-019>025.

WIND ADVISORY FROM 11 AM TO 5 PM MST SATURDAY IDZ023-025.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
SATURDAY IDZ018.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
SATURDAY BELOW 6500 FEET FOR THE IDZ031.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
SATURDAY ABOVE 6500 FEET FOR THE IDZ031.

&&
Hazardous weather outlook, Nov 11, 3:40 AM MST, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
340 AM MST FRI NOV 11 2011

IDZ017>025-031-032-121045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
340 AM MST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A QUICK MOVING STORM SYSTEM WILL MOVE INTO EASTERN IDAHO TONIGHT.
RAIN CHANGING TO SNOW WILL MOVE INTO THE CENTRAL MOUNTAINS THIS
EVENING...THEN SPREAD SOUTHEAST QUICKLY TOWARD SUNRISE. WHERE SNOW
OCCURS ESPECIALLY AT HIGHER ELEVATIONS...A SMALL WINDOW OF BLOWING
AND DRIFTING SNOW IS EXPECTED. WINDS WILL BEGIN TO RAMP UP
ESPECIALLY AFTER MIDNIGHT WITH 20-35 MPH IN THE MOUNTAINS AND
10-20 MPH IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL SHIFT TO THE SNAKE PLAIN AND POINTS SOUTH AND
EAST ON SATURDAY. SNOWFALL WILL QUICKLY SHIFT TO THE SOUTHERN AND
EASTERN MOUNTAINS DURING THE DAY. SUSTAINED WINDS OF 20-35 MPH
WILL BE COMMON...WITH WINDS OF 40MPH AND POSSIBLY HIGHER ACROSS
THE SNAKE PLAIN AND SOUTHERN HIGHLANDS. THIS IS WHERE A HIGH WIND
WATCH HAS BEEN ISSUED.

SNOWFALL AMOUNTS WILL BE HIGHEST IN THE WESTERN RANGES OF THE
CENTRAL MOUNTAINS AS WELL AS THE EASTERN/SOUTHEASTERN MOUNTAINS.
THESE AREAS WILL SEE 2-6 INCHES OF SNOW. FOR OTHER MOUNTAINOUS
AREAS...1-3 INCHES IS FORECAST. FOR THE SNAKE PLAIN...AN INCH OR
LESS IS FORECAST ALTHOUGH THE SOUTHERN AND EASTERN BENCHES WILL
SEE UP TO 2 INCHES. SOME BLOWING AND DRIFTING OF SNOW IS LIKELY
MAINLY IN THE MOUNTAINS.

WE WILL SEE PERIODIC WAVES OF RAIN AND SNOW...MAINLY AFFECTING THE
MOUNTAINS THROUGH THE REST OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
November 12, 12:00 AM MST to 2:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

Several snow amounts over 10 inches were recorded in Bear Lake County. 10 inches fell at Slug Creek with 10 inches at Giveout and 13 inches at Franklin Basin.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 354183.